California, 2003

Strong Wind in California, March 26, 2003

March 26, 2003 · NWS VEF · 1 event in 1 county or zone

A area of low pressure off the California coast brought strong winds to portions of the Mojave Desert. Winds gusting to near 50 mph blew shingles off several roofs in Twentynine Palms, California.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A area of low pressure off the California coast brought strong winds to portions of the Mojave Desert. Winds gusting to near 50 mph blew shingles off several roofs in Twentynine Palms, California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 26, 3:30 PM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 26, 3:30 PM PST, 3 hours 28 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PST WED MAR 26 2003

.SYNOPSIS...A COLD LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN
GREAT BASIN AND THE MOJAVE DESERT TONIGHT...RESULTING IN LOCALLY
STRONG WINDS...ESPECIALLY OVER THE MOJAVE DESERT REGION. COOLER
TEMPERATURES WILL ALSO BE NOTED WITH TEMPERATURES DROPPING 8 TO 12
DEGREES ON THURSDAY WITH LOCALLY BREEZY CONDITIONS CONTINUING. BY
FRIDAY A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA
AND LAST INTO THE WEEKEND WITH WARMING TEMPERATURES.

.DISCUSSION...SHORT WAVE CROSSING INTO NORTHERN NEVADA TO DROP
SOUTHEAST INTO UTAH DURING THE NEXT 6-12HRS. ASSOCIATED SURFACE COLD
FRONT DIFFICULT TO PICK UP BUT APPEARS TO BE ROUGHLY RNO-WMC LINE
WHICH WOULD BE A LITTLE SLOWER THAN PREVIOUS THOUGHT...HOWEVER
TIMING OF ELY-TPH-BIH LINE BETWEEN 00-02Z LOOKS GOOD AND ACROSS
EXTREME SOUTHERN NEVADA BETWEEN 06-09Z ON TRACK. PRECIPITATION WITH
SYSTEM HAS BEEN LIMITED AND DYNAMICS WILL BE WEAK OVER THE NORTHERN
ZONES TONIGHT. HAVE BACKED OFF ON POPS AND WILL GO WITH BASICALLY
DRY FORECAST OVERNIGHT.  SURFACE WINDS HAVE BEEN SLOW TO DEVELOP
AHEAD OF FRONT WITH EXCEPTION OF WESTERN SAN BERNARDINO COUNTY WHERE
GOOD WEST-EAST SURFACE GRADIENTS CONTINUING TO BUILD AS TROUGH DROPS
SOUTH. THERMAL GRADIENTS AT 700MB ALONG WITH INCREASED SURFACE
GRADIENT THROUGH MIDNIGHT CONTINUE TO POINT TO AT LEAST ADVISORY
LEVEL WINDS ACROSS MUCH OF THE CWA THROUGH TONIGHT ESPECIALLY
SOUTHERN ZONES AND INTO LOW END WIND WARNING ACROSS WESTERN SAN
BERNARDINO COUNTY. WINDS TO SHIFT TO THE NORTH OVERNIGHT BEHIND
FRONT WITH GOOD COLD AIR ADVECTION PUSHING ACROSS THE CWA INTO
THURSDAY. THIS WILL RESULT IN 8-12 DEG COOLING FOR THURSDAY HIGH
TEMPS AS COMPARED TO TODAY. COLORADO RIVER VALLEY TO CONTINUE WITH
WINDY THURSDAY AFTERNOON WITH NORTH GRADIENTS...WHILE MOST OTHER
AREAS TO DROP DOWN TO BREEZY. BY FRIDAY...NORTHERLY FLOW ALOFT TO
SLOWLY PUSH TO THE EAST AS STRONG RIDGE BUILDS OVER THE WEST COAST
AND OVER NEVADA INTO SATURDAY. TEMPS TO SHOW LITTLE MODIFICATION ON
FRIDAY WITH WARMING WAITING UNTIL SATURDAY WITH INCREASE
HEIGHT/THICKNESS.

EXTENDED...MODELS IN GOOD AGREEMENT IN BRINGING HIGH PRESSURE INTO
THE GREAT BASIN SUNDAY WITH ABOVE NORMAL TEMPERATURES. WEAK
SHORTWAVE IS FORECAST TO TRACK THROUGH NEVADA MONDAY WITH SOME
INCREASING WINDS...BUT ONLY SLIGHT DROPS IN HEIGHTS AND THICKNESS.
HAVE COOLED TEMPERATURES ONLY SLIGHTLY FROM THE PREVIOUS DAY.
MOISTURE IS FORECAST TO STAY WELL NORTH OF THE CWA AND WILL KEEP
THINGS DRY THROUGH THE EXTENDED. MODELS SHOW HIGH PRESSURE TO
REBUILD OVER THE REGION TUESDAY AND WEDNESDAY.

JENSEN/GORELOW

.LAS...HIGH WIND WARNING FOR TONIGHT SAN BERNARDINO COUNTY WITH WIND
ADVISORY REMAINDER OF CWA. CHECK LATEST STATEMENT FOR DETAILS.
Hazardous weather outlook, Mar 26, 6:35 AM PST, 12 hours 23 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-271430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 AM PST WED MAR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE REGION THIS AFTERNOON
THROUGH TONIGHT. AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN NEVADA
TODAY AND BRING A DRY COLD FRONT THROUGH THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT REGION TONIGHT. WINDS WILL INCREASE FROM THE SOUTHWEST
AHEAD OF THE FRONT TODAY THEN SHIFT TO THE NORTHWEST WITH THE
FRONTAL PASSAGE. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
ARE POSSIBLE AS THIS FRONT PASSES THROUGH THE REGION LATER
TODAY AND TONIGHT. IN ADDITION...LOCAL AREAS OF REDUCED VISIBILITY
MAY BE ENCOUNTERED IN BLOWING DUST AND SAND MAKING TRAVEL HAZARDOUS.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WINDS SPEEDS OR HAZARDOUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, San Bernardino T Sw & X Se

When
March 26, 6:58 PM PST
Where
San Bernardino T Sw & X Se forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341122.